Log in
CLL Support Association
12,343 members18,858 posts

Extended Diarrhea

I have been experiencing diarrhea for more than 6 weeks. It started about a month after beginning Sotalol for my heart issues. I am now also on Venetoclax for CLL. Both list diarrhea as a side effect. I don't want to stop taking either drug. I had stool samples examined at my GP's lab which came back negative. I am now on a bland diet. I have made an appointment with a GI doctor on Aug. 30. Any suggestions?

18 Replies
oldestnewest

How much plain water do you drink daily?

Reply

Lewis: I drink 64 oz. - 72 oz. of water everyday. One thing I forgot to include in my post is that I have tried over-the counter med like Kaopectate and Imodium with no success.

Reply

Sounds like your keeping hydrated already but you could try increasing it slightly to see if it helps as boring and hard as it is sometimes..

I’m taking Ibrutinib and have noticed I seem to of become Intolerant to a large majority of foods so this might be another possible area to look into..

Unfortunately treatments like yours and mine are very powerful and sometimes do cause severe side effects which can’t always be eradicated but it’s important to keep well hydrated to avoid build ups of toxins which cause side effects.

I don’t have any personal experience with Venetoclax or Sotalol but I’d try the above first and if that doesn’t work possible give it a bit of time to see if it’s just a temporary issue like a lot of people suffer with in the early stages of treatments..

Stuart

Reply

Lewis: Thanks for your reply. I will post the results of my visit with the GI doctor on Aug. 30. John

Reply

You say you have seen your GP about the problem, but have you contacted your hematologist/oncologist, who I am assuming (maybe wrongly) is your prescribing Dr. for the Venteclax?

The danger with constant diarrhea is dehydration. You need to drink the amt you are drinking to flush the toxins, I agree with Lewis. However, constante diarrhea will begin to deplete your enzyme levels.

Please contact your prescribing Dr. and ask for a medicine to help the situation.

And please keep us posted. Hoping you get relief soon.

3 likes
Reply

Yes, I am concerned. Will let all know what the GI doctor says after my Aug 30 visit. Thanks for your reply. John

Reply

Did the diarrhea start before or after you went on Venetoclax? My husband’s doctor said that occasional diarrhea is okay, but if it becomes a daily problem not helped by antidiarrheal meds like Imodium, the Venetoclax dose may need to be reduced.

Reply

Katrina: My diarrhea started before I began ventoclax on Aug 6, so I am on a low dose at this time. I don't think it is the ventoclax. I only mentioned it since one of the side effects is diarrhea. The over-the-counter meds like Kaopectate and Imodium did not work for me. I hope the GI doctor has the solution. Will post results of my visit with him on Aug. 30. John

Reply

Your doctor won;t go for it likely...and you might not like it....but get an Rx for some pain killers...strong ones. I had surgery on my back 15 years ago...a lot of surgeries and for 3 years was on very high doses of opiates....I don't think I went to the bathroom once in those three years without pain, straining, and generally the exact opposite of what you are experiencing. It was like rocks moving through my guts....was lucky to go once every 5 days....

Reply

I have had issues with diarrhea off and on since April 2017. Starting Ibrutinib in August and Venetoclax in December did not help the cause at all. Imodium and Lomotil did not touch it. Diet did not touch it. Not only can it dehydrate you, it can also cause your potassium and magnesium numbers to fall, which leads to supplementation of both. One of the side effects of both magnesium and potassium supplements is, you guessed it, diarreah! So the only thing that has worked for me is Colostyramine. It is a prescription drug for high colesterol which has the side effect of constipation. I believe in the US it has been approved for off label usage to control diarrhea. One good thing about it, it comes in granular form that you mix with liquids, so you can adjust it up or down to keep from actually getting truly constipated. As I said it has worked really well for me. My Gastroenterologist suggested it and my CLL specialist approved it with the caveat that I take my trial drugs 1 hour before I take the colostyramine, because it will bind with other drugs taken afterwards and reduce their effectiveness. I take any other drugs I need, at least 2 hours after taking it. It is worth a try, because constant diarrhea aside from the actual physical problems it causes can definitely screw up your quality of life. Check with your doctor. Good luck, I can really empathize with you!

BeckyL USA

2 likes
Reply

Becky: Thanks for your reply. Your experience with diarrhea sounds just like what I am living with now. I feel like I am under house arrest since I don't dare to leave the house for too long, mostly only for doctors appts. Glad to know about Colostyramine. I will mention this to my oncologist and gastroenterologist (have an appt. on Aug 30). John

1 like
Reply

Hope it goes well!

Reply

I was having extreme diarrhea recently because of my current radiation treatment. Imodium (loperimide) works really well at stopping that for me without making me constipated. In order for me to control the diarrhea while I am finishing my treatment, I need to take 2 Imodium when I get up, and then a single one every 4-5 hours thereafter... even if no diarrhea. It's important to use it proactively and pre-emptively to get ahead of the diarrhea when you know there is something in your life causing you diarrhea. Just back off if constipation seems to be developing. Good luck!

kim

2 likes
Reply

Thanks Kim: Good Advice. John

Reply

John, if you are having steatorrhea and not just regular diarrhea, have your doctor consider exocrine pancreatic insufficiency. A few years ago for no known cause my pancreas stopped producing digestive enzymes, resulting in steatorrhea and weight loss. Prescription pancrelipase capsules taken with food solved the problem and has been working for me for several years. Skip a capsule! Trouble for sure! I'm banished to the guest bed and bathroom.

Reply

Thank you very much for your reply. Since my diarrhea has gone for so long, this could be the answer. I will take this up with my doctor. Hope you can stay out of the guest bedroom. John

1 like
Reply

Beta Glucan (1,3/1,6) about 250 mg has helped me deal with diarrhea caused by Venetoclax. I cleared its use with my oncologist. I order it as a bulk supplement from a reputable company to save money. I take 1/4 to 1/2 tsp. daily mixed in with something. It is not easy to mix so you might prefer capsules.

Reply

Thanks again. My oncologist took me off Venetoclax for another reason. But, my diarrhea did clear up soon thereafter. If he puts me back on, I will remember your post. John

Reply

You may also like...